Written by Comms Team, September 2, 2022
Peterborough Public Health Shares Safety Tips to Prevent Drug Poisonings
Today, Peterborough Public Health (PPH) issued a drug poisoning alert following high numbers of suspected drug poisonings. On Thursday September 1, PPH detected 6 drug poisonings that resulted in paramedic calls for service and visits to the emergency department. These events are thought to be the result of an opiate product with an increased level of toxicity. PPH has issued this alert in the hopes of preventing further harms in the community.
With the Labour Day long weekend approaching, PPH is reminding community members about the importance of drug poisoning prevention, not using drugs alone, and carrying a naloxone kit. Street drugs may be cut or mixed with toxic substances; be aware that using even a small amount of drug can be fatal. Give Naloxone. This may improve breathing, but may not help the individual regain consciousness. It is important to call 911, and continue to monitor breathing until medical help arrives. If you or a loved one uses drugs, practicing harm reduction, planning ahead, and connecting to available supports can help you and your community stay healthy and as safe as possible.
Stay Safe This Labour Day Weekend
When using drugs, please remember these prevention tips:
- Do not use drugs alone.
- If you are using with a friend, do not use at the exact same time.
- Have a plan – Ask someone to check on you or call the National Overdose Response Service 1-888-688-6677.
- Carry a naloxone kit. Keep it visible and close by, and ensure you know how to use it.
- Avoid mixing drugs.
- Test your drug by using a small amount first. Start low, go slow.
- Call 9-1-1 immediately if someone starts to show signs of an overdose.
- Under Canada’s Good Samaritan Drug Overdose Act, anyone who seeks medical help for themselves or for someone else who has overdosed, WILL NOT be charged for using or possessing drugs for personal use.
Community members are encouraged to know the signs of opioid poisoning and how to respond. An opioid poisoning may look like:
- Skin is cold and clammy;
- Fingernails or lips are blue or purple;
- Body is very limp;
- Cannot wake the person up;
- Deep snoring or gurgling sounds;
- Breathing is very slow, erratic or has stopped; and/or
- Pupils are very small.
If you suspect an overdose, respond quickly by calling 9-1-1 right away. Give naloxone if available, and stay with the person until help arrives.
Where to Get Supplies Over the Labour Day Long Weekend (September 3-5)
Naloxone and Emergency Overdose Response
- Peterborough County-City Paramedics
- All paramedics carry naloxone for distribution. When attending a drug-related call, paramedics can provide naloxone kits to the patient whether or not naloxone has already been administered.
Naloxone and Other Harm Reduction Supplies
- One Roof Community Centre
- 99 Brock Street, Peterborough, ON. Open daily from 9:00 a.m. to 12:00 p.m. and 2:00 p.m. to 5:00 p.m.
- Participating Pharmacies
Drug Poisoning Prevention
- Consumption & Treatment Site
- 220 Simcoe St, Peterborough. Open daily from 9:30 a.m. to 8:00 p.m.
- Safe place to consume pre-obtained drugs and receive safe injection supplies.
- National Overdose Response Service
- Krasman Centre – Warm Line & Peer Crisis Support Services
- Four County Crisis
- If you are in crisis, please call 705-745-6484 or 1-866-995-9933 (toll-free) to access 24-hour, free, confidential crisis support.
- Telecare Distress Centre of Peterborough
- Call 705-745-2273 for free, non-judgmental, confidential crisis support, available 24 hours a day, 7 days per week.
Community members can anonymously report drug poisonings and other bad drug reactions using the ‘Drug Reporting Tool’. Any information shared through the tool supports Peterborough Public Health and community partners in responding to and preventing drug poisonings in the Peterborough region.
For further information, please contact:
Health Promoter, Communications
705-743-1000, ext. 272